After her initial diagnosis with Epilepsy, Alena was put on a medication called Trileptal (or oxcarbazepine). Her seizures, or episodes, or "headaches" as she called them, went away. I was ecstatic.

After about 6 months Alena's seizures returned. I called the nurse. She called the doctor. The trileptal was increased. The seizures went away. For a while. Then they came back. The dose of trileptal was increased. Three more times. Until it could not be increased any more.

The doctor added another medication - Keppra. It decreased the frequency of Alena's seizures, but it had some serious side effects. Alena would fly into "rages". She could not control her emotions. It was awful. It was frustrating.  But, after a while (maybe 3 months) she returned to normal.

We went on with our lives. We drove to Vermont, where my husband and I teach and perform during the summer. But then Alena's seizures returned. In full force. I called the nurse. She called the doctor. A prescription for Ativan was called in. Ativan - for those of you who may not know, is a very strong anti anxiety medication. I was told that this would stop the seizures until I could return home to see Dr. Popli (which we did two days later - on a plane - the tickets home cost more that $1000). They told me to think of it as a "band-aid" for the seizures. I was warned that this medication would make Alena very act sleepy and drugged.

Well, as it turns out, Ativan is a benzodiazepine- a type of medication that usually makes people sedated but for some, it has the opposite effect. Alena, as it turned out, fell into the latter category. She was bouncing off the walls at 2am. The the next day lost all impulse control and jumped onto a kayak - my one year old and I were IN the kayak at the time. We capsized. It was....um....exciting.

When we returned home, Alena's dose of Keppra was increased. Her seizures when away for a while, and then returned. The Keppra was increased again. And again, until we could add no more. (and every time we increased it, the horrible side effects returned...)

When the Keppra could not be increased any more, a new drug was added. Onfi (clobazam). This drug didn't have many side effects - but it did make her VERY sleepy so we were told to give it to her at night.

When the onfi was increased to it's maximum dose, another drug was introduced to the mix. Vimpat. This drug didn't have any side effects, but it didn't do much for her seizures.

When her seizures increased to the point that my husband, the doctors, and I knew we had to do SOMETHING - anything -  she was admitted to the hospital for another EEG.

 

The doctors wanted to figure out which medications were actually working. Alena was slowly taken off of the Vimpat. There wasn't a huge difference in her seizures, so the decision was made to try to take her off the Onfi or Keppra (honestly, I don't remember which). There was not much change in her seizures. It was Halloween. I made her a cat costume and she did her "Trick-or-Treating" at the hospital. She was tired, but got a ton of candy and was happy.

Then the doctors decided to take her off the trileptal. Her seizures increased. They started to last much longer, and got MUCH more severe. I begged the doctors to put her back on the trileptal. They wanted to wait it out. I was TERRIFIED. At one point her eyes got "stuck" to the left for 2 minutes.

At 3am one night, as I was laying with her in the tiny hospital bed, Alena had her first tonic-clonic seizure. Her entire body went rigid and she rolled to her left side. Then she started to convulse. I pressed the button for the nurse - who came to us 10 seconds later. The nurse gave Alena a dose of ativan - that wonderful "band-aid" that hadn't worked in the past. The seizure stopped. Then, four minutes later, Alena had another tonic-clonic seizure. Her body went rigid and turned to the left. This time it was so strong that she actually pinned me to the bed. I pressed the button - the nurse came running. She gave Alena the epilepsy emergency medication - diastat - which is basically rectal vallium. (or as Alena coined it "butt Jello"...). I called my husband in a panic. He wanted to come to us, but he had to take care of our son and keep working. I told him I would call again if anything happened. I'm pretty sure he didn't sleep for the next week.

The Diastat stopped the seizures altogether. With the enormous doses of Ativan and Diastat, both of which are benzodiazepines, it was an exciting night. The poor kid was bouncing off the walls, but also SUPER drugged and sleepy. It was a truly strange combination.

The next day all Alena did was sleep. She couldn't talk. She wouldn't eat. She seemed like a vegetable. My husband and son came to the hospital. There was nothing they could do. I sent them home -  much to my husbands dismay. I called my mom and asked her to come. I needed support and we needed to get Alex back at work (he had been taking care of our son through all of this). I was terrified. I thought I would lose my precious child. My mom arrived the next day to help me. She sat by Alena's side while I tried to return to work and caring for my other child. This didn't last long. The thought of leaving my child at the hospital was just too much. My husband attempted to return to work as well - he was only slightly more successful at this than me. He had to be - he was the one with a full time job..

I remember friends coming to visit. The support was amazing. And I will never forget it. I was a complete wreck.

After a few days, Alena came out of her vegetable state. After the tonic-clonics, the decision was made to put her back on the trileptal. Thank goodness! The doctors decided to change her medication regimin. She was to take Trileptal, Keppra, a Onfi, and a new one called Depakote.

They sent us home. She was OK for a while. But the depakote was HORRIBLE. She started to lose her beautiful red hair - a common side effect of the drug. We tried everything - from vitamins to expensive hair loss products - to no avail. I eventually stopped brushing her hair altogether - it was too hard to see her hair come out in giant chunks.

But again, after a while, her seizures reared their ugly head again. We were at a loss. What many people don't know about anti-seizure drugs is this; if one medication works - that's great. But if you have to add another one, it only has a %50 chance of working. If you have to add a third about %25, and so on. There was not much we could do.

That's when Alena was diagnosed with Intractable Epilepsy. This is a type of Epilepsy that does not respond to medication.

Our last resort was to try to treat her with a special diet. The Modified Ketogenic Diet (or Modified Modified Atkins Diet) for Epilepsy. But that's another story. You can find it here...

She was so drugged...

You can see it in her eyes.

You can see it in her eyes.